Drug-induced Thrombocytopenia: Pediatric Cases from the Medical Literature

Marcia L. Buck, Pharm.D., FCCP, FPPAG

Disclosures

Pediatr Pharm. 2010;16(11) 

In This Article

Heparin

Immune-mediated heparin-induced thrombo-cytopenia (HIT) is the most commonly reported cause of DITP. Unlike other DITP cases, HIT rarely produces bleeding and can result in thrombosis. The diagnosis of HIT should be considered in any patient with more than a 30–50% decline in platelet count after approximately 5–14 days of treatment. Onset may be much more rapid (1–2 days) in patients with previous heparin exposures. The mechanism underlying the development of HIT is complex. Heparin-dependent antibodies bind to the complexes formed by heparin and platelet factor 4, activating platelets through FcγIIa receptors. The activated platelets release microparticles which cause thrombin generation. Diagnosis may be confirmed through either immunoassays to detect antibody or functional assays to evaluate the degree of platelet activation.[4–6]

It is estimated that 5% of adults given heparin will develop HIT.[5,8] The incidence in pediatric patients is estimated to be only 0.5–1.5%.[8,9] There are relatively few reports of pediatric HIT in the literature, but this may reflect under-reporting as much as a true difference between children and adults. In 2008, Schmitz and colleagues described HIT in a 15-year-old boy with dilated cardiomyopathy receiving heparin for prevention of intracardiac thrombosis.[10] After 4 weeks of treatment, the patient experienced a sudden drop in platelet count by approximately 50%. While awaiting immunoassay confirmation of the HIT diagnosis, the patient's condition deteriorated to the point at which implantation of a left ventricular assist device (LVAD) was required. Heparin was continued during LVAD placement, but replaced with argatroban when the assay results were reported as positive. The patient was later successfully transitioned to warfarin. Heparin was later used during cardiac transplantation without further complications.

Last year, Maurer and colleagues reported HIT in an obese 11-year-old girl receiving heparin followed by enoxaparin for deep vein thrombosis (DVT) that developed when she was hospitalized for lobar pneumonia.[11] On treatment day 16, she developed acute thrombocytopenia and recurrent DVT in both legs, and bilateral pulmonary emboli. Immunoassay testing for HIT was positive. The patient was placed on bivalrudin, then later warfarin and fondaparinux. She continued to develop thromboses until she was stabilized on argatroban and warfarin. She successfully transitioned to warfarin alone and was discharged on hospital day 141.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....